Alert archive / California / Dense Fog Advisories in 2021
Dense Fog Advisory 13, NWS San Diego, CA
NWS San Diego, CA issued this dense fog advisory at Nov 30, 2021, 12:45 AM PST for Orange County, San Diego County, California. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Nov 30, 2021, 12:45 AM PST (08:45 UTC)
- Expired
- Nov 30, 2021, 9:00 AM PST
- In force
- 8 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 8.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3674 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
720 WWUS76 KSGX 300845 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 1245 AM PST Tue Nov 30 2021 CAZ043-552-554-301645- /O.NEW.KSGX.FG.Y.0013.211130T0845Z-211130T1700Z/ San Diego County Coastal Areas-Orange County Coastal Areas- Orange County Inland Areas- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Huntington Beach, Costa Mesa, Santa Ana, Garden Grove, and Irvine 1245 AM PST Tue Nov 30 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING... * WHAT...Visibility less than one-quarter mile in dense fog. * WHERE...San Diego County Coastal Areas, Orange County Coastal Areas and Orange County Inland Areas. * WHEN...Until 9 AM PST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...In Orange County, the fog will extend inland to around Interstate 5. In San Diego County, the fog may extend inland to near the mesas at times. . PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit http://weather.gov/sandiego 17
2 follow-up statements
134 WWUS76 KSGX 301103 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 303 AM PST Tue Nov 30 2021 CAZ043-552-554-301700- /O.CON.KSGX.FG.Y.0013.000000T0000Z-211130T1700Z/ San Diego County Coastal Areas-Orange County Coastal Areas- Orange County Inland Areas- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Huntington Beach, Costa Mesa, Santa Ana, Garden Grove, and Irvine 303 AM PST Tue Nov 30 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Orange County Coastal Areas, Orange County Inland Areas and San Diego County Coastal Areas. * WHEN...Until 9 AM PST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...In Orange County, the fog will extend inland to around Interstate 5. In San Diego County, the fog will extend inland to near the mesas at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit http://weather.gov/sandiego 17
394 WWUS76 KSGX 301653 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 853 AM PST Tue Nov 30 2021 CAZ043-552-554-301800- /O.EXP.KSGX.FG.Y.0013.000000T0000Z-211130T1700Z/ San Diego County Coastal Areas-Orange County Coastal Areas- Orange County Inland Areas- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Huntington Beach, Costa Mesa, Santa Ana, Garden Grove, and Irvine 853 AM PST Tue Nov 30 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING... Widespread dense fog has dissipated. Areas of locally dense fog remain, mainly near higher coastal terrain. Visibility is still 1 to 3 miles near the coast. Visibility will continue to improve this morning. Areas of dense fog along the coast are possible again tonight into Wednesday morning. $$ CO For more information from the National Weather Service visit http://weather.gov/sandiego
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this dense fog advisory went out at Nov 29, 7:47 PM PST, 4 hours 58 minutes earlier.
Area forecast discussion, Nov 29, 7:47 PM PST, 4 hours 58 minutes before
Area Forecast Discussion National Weather Service San Diego CA 747 PM PST Mon Nov 29 2021 .SYNOPSIS... A dry offshore pattern will continue through the middle of the week, bringing well above average temperatures and breezy Santa Ana winds to the coastal slopes and foothills for Tuesday and Wednesday. Weak areas of low pressure coming in from the south and west will build the marine layer and usher in some cooler weather across the region later in the week. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Update: Fog has been impacting the coastal areas this evening. The dense fog with visibility <1/4 mile though has been more patchy. This will continue into at least the early morning hours, but by dawn it is possible that increasing offshore flow could begin to scour the fog out, though this is uncertain. The offshore pressure gradient is on the increase tonight so that could provide the push, but this is of low confidence. Previous Discussion (Issued at 130 PM PST Mon Nov 29 2021): .SHORT TERM...(Today through Wednesday)... A broad upper level ridge of high pressure continue to dominate the southwestern part of the country, providing us with another day of warm and sunny weather. This has also squashed the marine layer, where we are already seeing areas of dense fog near portions of the coast this afternoon. This will spread in coverage over the water and locally 10 miles inland later this afternoon into tonight, and may impact travel conditions. A weak area of low pressure to our south will slightly strengthen Tuesday and Wednesday, funneling stronger upper level winds between it and our high pressure system to the north. With moderate upper level support but weaker surface pressure gradients, this system will be on the weaker side, as indicated by local WRF guidance. Gusty north and east winds will occur primarily along the coastal slopes and below passes with maximum wind gusts between 35 and 45 MPH. This will continue our elevated fire weather threat as well. && .LONG TERM...(Thursday through this weekend)... As the area of low pressure to our south drifts closer to SoCal, this will lead to greater onshore flow and cooling across the region on Thursday. EURO/GFS ensembles point to another small area of low pressure off to the west coming into the region Friday into Saturday, which will promote even greater cooling and more widespread night and morning low clouds west of the mountains. Beyond Saturday, ensemble models start to paint a picture of a more disrupted upper air pattern. A Pacific trough may dig south toward Hawaii, forcing a nosing area of high pressure our way. This would lead to more warmer weather. We will have to keep an eye on its exact interaction with the aforementioned low pressure, which may provide a better chance of a Santa Ana wind pattern developing once again early next week. && .AVIATION... 300320Z...Coast...Dense fog along the coast from San Clemente south to Imperial Beach extending 3 miles inland. At 03Z the vis was 1/2 mile at KSAN and at KCRQ with CIGS 100-300 ft. Moderate confidence that dense fog will persist along the coast through 14Z. There is a chance that low level easterly winds push the fog bank westward toward the coast late tonight, but confidence is low with this scenario. Clouds and fog clearing from the coast 14Z-18Z. Valleys, Mountains and Deserts...Clear with unrestricted vis through Tuesday. && .MARINE... Dense fog over the coastal waters tonight into Tuesday morning with visibility less than 1 NM and occasionally near zero. Patchy dense fog over the coastal waters again Tuesday night into Wednesday morning. && .FIRE WEATHER... Weak offshore flow will continue through Wednesday, becoming a bit stronger as we head into Tuesday into Wednesday. Gusty north and east winds will mainly be confined along the coastal slopes and below passes, where winds may gust 35 to 45 MPH. RH values will lower 10 to 20 percent each afternoon with poor overnight recoveries near 25 to 35 percent. This will lead to elevated fire weather conditions. Thursday through Saturday will see cooler temperatures and a switch to weaker onshore winds. This will bring greater humidity values and better overnight recoveries. Though confidence is low at this time, there is a chance of winds returning offshore by Sunday into early next week, which would increase the fire weather threat once again. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...Gregoria (Update)/APR (Previous Discussion) AVIATION/MARINE...Moede
In the hours before
Local storm report, Nov 29, 9:01 PM PST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
901 PM PST MON NOV 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM DENSE FOG IMPERIAL BEACH 32.57N 117.12W
11/29/2021 SAN DIEGO CA AWOS
VISIBILITY ONE QUARTER MILE AT IMPERIAL
BEACH.
0820 PM DENSE FOG NORTH ISLAND 32.70N 117.22W
11/29/2021 SAN DIEGO CA AWOS
VISIBILITY OF ONE EIGHTH MILE AT NORTH
ISLAND NAS.
0848 PM DENSE FOG SAN DIEGO 32.73N 117.18W
11/29/2021 SAN DIEGO CA ASOS
VISIBILITY OF ONE EIGHTH MILE AT THE SAN
DIEGO AIRPORT.
0852 PM DENSE FOG OCEANSIDE 33.22N 117.35W
11/29/2021 SAN DIEGO CA ASOS
VISIBILITY ONE QUARTER MILE AT OCEANSIDE
AIRPORT.
&&
MOEDENearby
Dense Fog Advisories in California, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.